Oklahoma, 2008High Wind in Oklahoma, December 13, 2008
December 13, 2008 · NWS OUN · 6 events in 6 counties and zones
A strong cold front moved through the area, bringing very strong winds. Sustained winds of 35 to 45 mph were reported over a large area of Oklahoma, with some gusts over 50 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the area, bringing very strong winds. Sustained winds of 35 to 45 mph were reported over a large area of Oklahoma, with some gusts over 50 mph. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 13, 5:05 AM CST, 25 minutes earlier.
Area forecast discussion, Dec 13, 5:05 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
505 AM CST SAT DEC 13 2008
.DISCUSSION...
HIGH WIND WARNING CONDITIONS ARE OCCURRING OVER A SMALL PORTION OF
THE FORECAST AREA THIS MORNING...FROM AROUND WOODWARD AND
ALVA...DOWN THROUGH FAIRVIEW AND WATONGA. SUSTAINED WINDS OF 40 TO
45 MPH WITH SOME GUSTS 50 TO 60 MPH HAVE BEEN REPORTED ON MESONET
SITES...WITH MUCH LESS IMPRESSIVE READINGS ON METARS. ACCELERATIONS
IN RESPONSE TO RAPIDLY FALLING PRESSURES TO OUR NORTHWEST ARE
AIDING IN THESE STRONG WINDS...AND THIS FORCING IS SPREADING NORTH
AND WEST WITH TIME...SO WILL INCLUDE HARPER COUNTY IN A HIGH WIND
WARNING THROUGH 8 AM. BY MID-MORNING...WE EXPECT THE INTENSE GUSTS
TO SUBSIDE WITH PRESSURE FALLS BECOMING MORE UNIFORM. LOW-LEVEL
JET WILL ALSO WEAKEN A BIT THIS MORNING AND MINIMAL ADDITIONAL
MIXING EXPECTED DURING THE EARLY-MID MORNING HOURS DUE TO HIGH-
LEVEL CLOUD COVER.
LARGER AREA WILL BE UNDER WIND ADVISORY. WITH LOWER LEVEL
PRESSURE GRADIENT STAYING QUITE TIGHT INTO TONIGHT...WE WILL
EXTEND THE ADVISORY THROUGH THE FIRST PART OF SUNDAY MORNING
ACROSS NORTHERN AND PARTS OF CENTRAL OKLAHOMA. GRADIENT WEAKENS
AHEAD OF ARCTIC COLD FRONT SUNDAY MORNING SO WILL JUST KEEP
ADVISORY GOING THROUGH 10 AM.
ALTHOUGH THE WINDS WILL MAKE ANY WILDFIRES EXTREMELY DIFFICULT TO
CONTAIN...RH VALUES ARE FORECAST TO STAY WELL ABOVE CRITERIA OVER
THE WEEKEND. THIS WILL PRECLUDE OUR SHIFT FROM ISSUING RED FLAG
WARNING FOR THIS AFTERNOON. HOWEVER...DAY SHIFT CAN COORDINATE
WITH FORESTRY SERVICES ON THE SPECIAL CASE OF OUR HIGH WINDS.
MODELS HAVE SLOWED INTRUSION OF ARCTIC AIR SEVERAL HOURS...BUT WE
WILL STAY WITH THE FASTEST SOLUTION - CURRENTLY THE ECMWF. ALL
MODELS STILL APPEAR TO MIX SHALLOW COLD AIR OUT OF AREA TOO
QUICKLY AND WILL KEEP FORECAST TEMPS WELL BELOW GUIDANCE THROUGH
MID-WEEK. ALTHOUGH HEAVY AMOUNTS OF ICE STILL DO NOT APPEAR
LIKELY... THERE WILL LIKELY BE SEVERAL WAVES OF AT LEAST LIGHT
ICING TO CAUSE MAINLY SOME TRAVEL ISSUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 64 55 69 23 / 10 10 10 30
HOBART OK 67 52 70 22 / 0 0 0 20
WICHITA FALLS TX 70 54 75 30 / 0 10 10 20
GAGE OK 68 49 58 11 / 0 0 10 20
PONCA CITY OK 61 53 64 19 / 10 10 10 40
DURANT OK 62 55 73 34 / 10 20 30 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 AM CST SUNDAY FOR OKZ007-008-012>020-
022>025-027.
HIGH WIND WARNING UNTIL 8 AM CST THIS MORNING FOR OKZ004>006-
009>011.
WIND ADVISORY FROM 8 AM THIS MORNING TO 10 AM CST SUNDAY FOR
OKZ004>006-009>011.
WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR OKZ021-026-028>048-050>052.
TX...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR TXZ083>090.
&&
23/11Hazardous weather outlook, Dec 12, 6:50 PM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CST FRI DEC 12 2008
OKZ004>048-050>052-TXZ083>090-131300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
650 PM CST FRI DEC 12 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
SOUTH WINDS WILL INCREASE OVERNIGHT... RESULTING IN A SLOW INCREASE
IN LOW LEVEL MOISTURE ESPECIALLY OVER CENTRAL AND EASTERN OKLAHOMA.
THE INCREASE IN MOISTURE WILL NOT PRODUCE SUFFICIENT INSTABILITY FOR
THUNDERSTORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY DEC 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY EVENING OVER
THE EASTERN HALF OF OKLAHOMA... ALONG AND AHEAD OF AN ARCTIC COLD
FRONT.
OTHER HAZARDOUS WEATHER...
A WIND ADVISORY HAS BEEN ISSUED FOR STRONG SOUTH WINDS ON SATURDAY.
REFER TO THE LATEST SPECIAL WEATHER STATEMENT FOR FURTHER DETAILS
REGARDING WINDS AND WILDFIRE POTENTIAL SATURDAY AND SUNDAY... AND
SHARPLY COLDER CONDITIONS AND THE POSSIBILITY OF SNOW OR ICE NEXT
WEEK.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
24In the hours before
Special weather statement, Dec 13, 4:24 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 AM CST SAT DEC 13 2008
OKZ004>006-009>011-015-017-131130-
DEWEY OK-BLAINE OK-WOODWARD OK-HARPER OK-WOODS OK-ALFALFA OK-MAJOR
OK-ELLIS OK-
424 AM CST SAT DEC 13 2008
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...BLAINE...DEWEY...
ELLIS...HARPER...MAJOR...WOODS AND WOODWARD COUNTIES.
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE EARLY THIS MORNING
ACROSS MUCH OF NORTHWEST OKLAHOMA. FREQUENT WIND GUSTS TO AROUND 50
MPH WILL MAKE DRIVING DIFFICULT FOR HIGH-PROFILE VEHICLES...
ESPECIALLY ON NORTHWEST OR SOUTHEAST BOUND ROADS... INCLUDING
HIGHWAY 270 BETWEEN WATONGA AND WOODWARD.
CMS
Local storm report, Dec 13, 4:48 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 AM CST SAT DEC 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM NON-TSTM WND GST 21 N MOORELAND 36.74N 99.21W
12/13/2008 M58 MPH WOODWARD OK MESONET
&&
CMSLocal storm report, Dec 13, 5:04 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
504 AM CST SAT DEC 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM NON-TSTM WND GST 21 N MOORELAND 36.74N 99.21W
12/13/2008 M61 MPH WOODWARD OK MESONET
&&
CMSLocal storm report, Dec 13, 5:14 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
514 AM CST SAT DEC 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM NON-TSTM WND GST 21 N MOORELAND 36.74N 99.21W
12/13/2008 M64 MPH WOODWARD OK MESONET
&&
CMSHigh Wind, Woodward
- When
- December 13, 5:30 AM CST to 7:30 AM CST
- Where
- Woodward forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
Measured sustained winds of 40 to 45 mph were reported over a large area of the county, with gusts just over 55 mph at times.
High Wind, Harper
- When
- December 13, 5:30 AM CST to 7:30 AM CST
- Where
- Harper forecast zone
- Measured
- 36 kt (41 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
Measured sustained winds of 40 to 45 mph were reported over a large area of the county, with gusts just over 50 mph at times.
High Wind, Woods
- When
- December 13, 5:30 AM CST to 7:30 AM CST
- Where
- Woods forecast zone
- Measured
- 38 kt (44 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Measured sustained winds of 40 to 45 mph were reported over a large area of the county, with gusts just over 50 mph at times.
High Wind, Alfalfa
- When
- December 13, 6:00 AM CST to 8:00 AM CST
- Where
- Alfalfa forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Measured sustained winds of 40 to 45 mph were reported over a large area of the county, with gusts just over 50 mph at times.
High Wind, Ellis
- When
- December 13, 6:00 AM CST to 8:00 AM CST
- Where
- Ellis forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
Measured sustained winds of 40 to 45 mph were reported over a large area of the county, with gusts just over 50 mph at times.
High Wind, Major
- When
- December 13, 6:00 AM CST to 8:00 AM CST
- Where
- Major forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 36.312, -98.536 (the zone’s center; the record gives no point)
Measured sustained winds of 40 to 45 mph were reported over a large area of the county, with gusts just over 50 mph at times.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, December 13 to 17, 200817 injured · $1.3 million · 63 kt wind · 14 events
- High Wind in Missouri, December 13, 2008$6.0 million · 52 kt wind · 5 events
- Debris Flow and Flooding in Puerto Rico, December 13, 2008$115,000 · 8 events
- High Wind in Kansas, December 13, 2008$52,000 · 52 kt wind · 9 events
- Blizzard in North Dakota, December 13 to 14, 200836 events
- Blizzard in South Dakota, December 13 to 15, 200826 events
- Blizzard and Winter Storm in Montana, December 13 to 14, 200821 events
- High Wind in Texas, December 13 to 14, 2008$25,000 · 63 kt wind · 1 event
- Blizzard in North Dakota, December 13 to 15, 200818 events
- Blizzard in South Dakota, December 13 to 14, 200817 events
- Extreme Cold in Montana, December 13 to 15, 200816 events
- Blizzard in Minnesota, December 13 to 15, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147535, 147537, 147538, 147539, 147540, 147541.